Michigan, 2010

Tornadoes and Flood in Michigan, July 27, 2010

July 27, 2010 · NWS MQT · 8 events in 4 counties and zones

A cold front moving through a moist and unstable airmass produced scattered severe thunderstorms across mainly the southern portion of Upper Michigan on the evening of the 27th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$32,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A cold front moving through a moist and unstable airmass produced scattered severe thunderstorms across mainly the southern portion of Upper Michigan on the evening of the 27th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 27, 2:55 PM CST, 3 hours 35 minutes earlier.

Area forecast discussion, Jul 27, 2:55 PM CST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
455 PM EDT TUE JUL 27 2010

.SYNOPSIS...
WV IMAGERY AND RUC ANALYSIS INDICATED A MAINLY ZONAL PATTERN ACROSS
THE NRN CONUS. A MID/UPPER LEVEL TROUGH WAS LOCATED OVER MANITOBA
WITH A 100 KT 250-300 MB JET INTO WRN ONTARIO. AT THE SFC...A
TROUGH/FRONT WAS LOCATED OVER NW MN. RADARS THE MAIN BATCH OF
CONVECTION OVER N CNTRL MN BTWN KDLH/KFAR WHILE MAINLY JUST SOME
LIGHT SHOWERS OR SPRINKLES WERE MOVING INTO S UPPER MI AS MCV FROM
DECAYING CONVECTION EARLIER TODAY.
&&

.SHORT TERM...TONIGHT AND WEDNESDAY

ALTHOUGH CLOUDS FROM THE SHRA/TSRA OVER NRN WI HAVE LIMITED SFC
HEATING/INSTABILITY...PARAMETERS REMAIN IN PLACE TO SUPPORT
STRONG/SEVERE TSTMS INTO UPPER MI. AS THE COLD FRONT
ADVANCES AND LARGE SCALE LIFT INCREASES AHEAD OF THE MID LEVEL
TROUGH AND WITH THE RIGHT ENTRANCE OF THE UPPER LEVEL JET...TSTMS
ARE EXPECTED TO DEVELOP/SPREAD INTO WEST UPPER MI THIS EVENING AND
THROUGH THE REST OF THE CWA BY LATE EVENING AND OVERNIGHT. 0-6KM
SHEAR TO NEAR 40KT WILL SUPPORT ORGANIZED STRONG TO SEVERE STORMS
WITH POTENTIAL FOR SUPERCELLS. FAVORABLE 0-1KM AND 0-3KM HELICITY
VALUES COULD ALSO SUPPORT AN ISOLD TOR. STRENGTHENING MID LEVEL
WINDS/DRYING WOULD ENHANCE DAMAGING WIND THREAT AS THE CONVECTION
LIKELY TRANSITIONS TO MORE OF A LINEAR MCS OR SQUALL LINE...PER SPC.
EXPECT THE FRONT AND SHRA/TSRA TO ACCELERATE DURING THE EVENING WITH
MOST PCPN EXITING THE CWA BY 09Z.

STRONG DRYING AND SUBSIDENCE BEHIND THE FRONT SHOULD BRING
CLEARING/SUNNY SKIES FOR WED.  GUSTY WEST WINDS ARE
EXPECTED...ESPECIALLY OVER THE KEWEENAW WHERE TERRAIN WILL ENHANCE
WINDSPEEDS. TEMPS SHOULD AGAIN CLIMB TO AROUND 80 WITH SOME
DOWNSLOPE WARMING CNTRL.

.LONG TERM /WED NIGHT THROUGH NEXT TUESDAY/...

WED NIGHT...HIGH PRESSURE WILL BE BUILDING INTO THE REGION TO START
THE LONG TERM PERIOD...WHICH WILL GRADUALLY DIMINISH WINDS ACROSS
THE AREA. A SECONDARY COLD FRONT SHOULD BRUSH THE NE HALF OF THE
AREA...WITH CLOUDS FROM THIS FRONT LARGELY DETERMINING LOWS. BUMPED
CLOUD COVER UP SIGNIFICANTLY OVER THE FAR NE PART OF THE CWA...WHERE
THE DEEPEST MOISTURE AND STRONGEST H925-850 CAA IS EXPECTED. NOT AS
CONFIDENT AS YOU GO FARTHER SW ACROSS THE CWA...BUT DID BUMP SOME OF
THE CNTRL AREAS TO PARTLY CLOUDY. AS FOR TEMPS...PWAT VALUES AROUND
65 PERCENT OF NORMAL OVER THE W HALF AND LESS CLOUDS SHOULD ALLOW
FOR SOME RAD COOLING...BUT LINGERING WINDS IN THE EVENING SHOULD
HELP KEEP THE TEMPS IN CHECK. OVERALL...WENT WITH SLIGHTLY BELOW
NORMAL VALUES OVER THE INTERIOR W...RIGHT AROUND 50 DEGREES.

THINK THERE WILL BE SOME LINGERING CLOUDS OVER THE EAST DURING THURS
MORN...AS THE FRONT EXITS THE REGION. OTHERWISE...HIGH PRESSURE WILL
BECOME CENTERED OVER UPPER MI THURS AFTN AND THEN EVENING...BEFORE
DRIFTING SE OF THE AREA BY FRI MORNING. HIGHS ON THURS SHOULD BE
MUCH COOLER THAN WE HAVE SEEN OVER THE LAST COUPLE OF DAYS. CURRENT
FCST MAY BE A TOUCH ON THE OPTIMISTIC SIDE FOR HIGHS ON THURS...WITH
CURRENT FORECAST IN THE LOW/MID 70S...WARMEST WEST...AND UPPER 60S
ALONG ERN LK SUPERIOR. H850 TEMPS AROUND 8-10C WOULD YIELD TEMPS IN
THE UPPER 60S TO LOWER 70S...BUT ANY CLOUD COVER LINGERING INTO THE
AFTN WOULD CUT TEMPS DOWN A COUPLE MORE DEGREES. DID TRY TO HINT AT
SOME MID/HIGH CLOUDS MOVING IN OVER THE FAR W ON THURS NIGHT IN
ADVANCE OF SHORTWAVE RIDING OVER THE RIDGE.

FOR DAYS 3 THROUGH 7 /FRIDAY INTO NEXT TUESDAY/...PERIOD BEGINS
UNDER NW FLOW ALOFT WITH A TROUGH OVER THE ERN CONUS AND WEAK RIDGE
OVER THE ROCKIES. MODELS HINTING AT A WEAK SHORTWAVE EJECTED FROM
THE UPPER TROUGH OFF THE WRN CONUS TODAY THAT WILL WORKS IT/S WAY UP
OVER THE RIDGE AND THEN SLIDE ACROSS THE AREA FRI INTO FRI NIGHT.
00Z ECMWF/GFS AND 12Z UKMET ARE FAIRLY SIMILAR WITH THE LARGE SCALE
UPPER FEATURES...ALTHOUGH 00Z GEM SHOWS A STRONGER RIDGE MOVING OFF
THE ROCKIES. THEREFORE...FOLLOWING THE HPC PREFERRED 00Z ECMWF SOLN
FOR THE PERIOD. OVERALL...SHORTWAVE IS FAIRLY WEAK AS IT MOVES
ACROSS THE UPPER GREAT LKS FRI INTO FRI NIGHT. BOUNDARY FROM COLD
FRONT PASSING THROUGH TONIGHT AND HIGH PRESSURE BEHIND IT WILL KEEP
IT WELL S OF THE AREA...SRN MN INTO NRN IL. THUS...THINK MAIN
INSTABILITY AND CONVECTION WILL REMAIN FARTHER S AND WE WILL BE LEFT
WITH ANY MID-LVL FORCING FROM THE SHORTWAVE. PER THE ECMWF...BEST
FORCING FOR THIS AREA ON DIVQ AND ISENTROPIC CHARTS WILL BE BETWEEN
H700-500...WHICH LEADS TO MORE OF A LOW POP/QPF FORECAST.
THEREFORE...DECIDED TO START THE TREND TOWARDS POPS BY ADDING SLIGHT
CHANCES IN...NO THUNDER...FOR THE ENTIRE AREA FRI INTO FRI NIGHT.
BEHIND THE WEAK SHORTWAVE...AREA REMAINS IN WEAKENING NW FLOW DURING
THE WEEKEND...AS UPPER RIDGE OVER THE SRN PLAINS BUILDS.
TIMING/POSITION OF SHORTWAVES MOVING THROUGH THIS TYPE OF SETUP ARE
NEARLY IMPOSSIBLE TO FORECAST IN THE EXTENDED PART OF THE FORECAST.
THEREFORE...LEFT THE WEEKEND DRY FOR NOW...ALTHOUGH THERE COULD BE
ANOTHER WAVE PUSHING THROUGH ON SUN AS THE RIDGE APPROACHES. WAA
WILL CONTROL THE AREA MON AHEAD OF A NRN STREAM TROUGH IN CANADA
DROPPING A COLD FRONT ACROSS THE AREA FOR MON NIGHT AND TUES. COULD
SEE SOME PCPN ON MON...BUT WENT WITH CHANCE POPS FOR THE BETTER
FORCING WITH THE COLD FRONT. EXPECT TEMPS DURING THIS PERIOD TO BE
NEAR NORMAL...AS H850 TEMPS SHOULD BE IN THE 10-14C RANGE...WITH
SLIGHTLY WARMER TEMPS ON MON.
&&

.AVIATION /FOR THE 18Z TAF ISSUANCE/...

THUNDERSTORMS ARE EXPECTED AT KCMX EARLY THIS AFTERNOON WHILE MAINLY
VFR CONDITIONS PRVAIL AT KSAW WITH GUSTY SRLY WINDS. TONIGHT...TSRA
ARE ALSO EXPECTED AHEAD OF A FRONT THAT WILL MOVE THROUGH UPPER
MICHIGAN OVERNIGHT. MVFR CIGS ARE EXPECTED WITH THE SHRA/TSRA ALONG
WITH SOME STRONG WRLY WINDS. GUSTY WRLY WINDS WILL PREVAIL BEHIND THE
FRONT AT KCMX WITH TERRAIN ENHANCEMENT HELPING TO BOOST WINDSPEEDS.
AFTER ANY SHRA/TSRA AND THE FRONT MOVES THROUGH...MAINLY VFR
CONDITIONS ARE EXPECTED.
&&

.MARINE (FOR THE 4 PM ISSUANCE)...

EXPECT A STRONG COLD FRONT TO CROSS LAKE SUPERIOR TONIGHT. STRONG
SOUTH WINDS LATE THIS AFTERNOON..LIMITED SOMEWHAT BY THE HIGH STABILITY
BROUGHT ABOUT BY THE PASSAGE OF THE WARM AIRMASS OVER THE RELATIVELY
COOL WATERS OF LAKE SUPERIOR...WILL VEER WEST FOLLOWING THE PASSAGE
OF THIS FRONT TONIGHT. THE STONGEST WEST WINDS UP TO 30 KNOTS
TONIGHT INTO WEDNESDAY WITH GRADUALLY DECREASING STABILITY ARE MOST
LIKELY OVER THE WEST BETWEEN THE KEWEENAW AND ISLE ROYALE AND THE
EAST THIRD WHERE THE TERRAIN WILL ENHANCE THE WEST WINDS. THE
ARRIVAL OF A WEAKER PRESSURE GRADIENT AFTER WEDNESDAY WILL CAUSE
WINDS TO DIMINISH UNDER 25 KNOTS. WINDS ARE THEN EXPECTED TO REMAIN
AOB 20 KT FROM THU THROUGH SAT.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&

SYNOPSIS...JLB
SHORT TERM...JLB
LONG TERM...SRF
AVIATION...JLB
MARINE...JLB
Hazardous weather outlook, Jul 27, 2:49 AM CST, 15 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
449 AM EDT TUE JUL 27 2010

MIZ001>007-009>014-084-085-281200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
449 AM EDT TUE JUL 27 2010 /349 AM CDT TUE JUL 27 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON ACROSS WESTERN
UPPER MICHIGAN AND ACROSS ALL OF WESTERN AND CENTRAL UPPER MICHIGAN
TONIGHT. SOME OF THE STORMS MAY BE SEVERE AND CONTAIN LARGE
HAIL...DAMAGING WINDS...FREQUENT LIGHTNING AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY MORNING INTO EARLY
AFTERNOON ACROSS CENTRAL UPPER MICHIGAN.

SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON THROUGH TONIGHT.
ANY SEVERE WEATHER OR HEAVY RAINFALL REPORTS WOULD BE GREATLY
APPRECIATED.

LSZ162-240>251-263>267-281200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
449 AM EDT TUE JUL 27 2010 /349 AM CDT TUE JUL 27 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON ACROSS THE WEST
HALF OF LAKE SUPERIOR AND ACROSS ALL OF LAKE SUPERIOR TONIGHT. SOME OF
THE STORMS MAY BE SEVERE AND CONTAIN LARGE HAIL...GUSTY WINDS TO 40
KNOTS...FREQUENT LIGHTNING AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY MORNING OVER FAR
EASTERN LAKE SUPERIOR. A FEW GALE FORCE GUSTS TO 35 KNOTS ARE
POSSIBLE WEDNESDAY OVER THE EAST HALF OF LAKE SUPERIOR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON THROUGH TONIGHT.
ANY SEVERE WEATHER REPORTS WOULD BE GREATLY APPRECIATED.

LMZ221-248-250-281200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
449 AM EDT TUE JUL 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. SOME OF THE STORMS MAY
BE SEVERE AND CONTAIN LARGE HAIL...GUSTY WINDS TO 40 KNOTS...FREQUENT
LIGHTNING AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON THROUGH TONIGHT.
ANY SEVERE WEATHER REPORTS WOULD BE GREATLY APPRECIATED.

07

The radar

The Duluth radar (KDLH), 161 km away, was scanning. The volume nearest the first event began at 00:30 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 tornado, 1 flood, 1 funnel cloud. Local standard time, as filed.

Flood, Gogebic

When
July 27, 6:30 PM CST to 9:15 PM CST
Where
Gogebic County, 0.51 mi S of Ironwood to 0.62 mi SSW of Ironwood
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
46.463, -90.172

Nearly three inches of heavy rainfall flooded a large section of US-2 from Douglas to Lowell Street in Ironwood. Several houses and building were flooded near Hemlock Street on the west side of Ironwood.

Thunderstorm Wind, Dickinson

When
July 27, 7:27 PM CST to 7:30 PM CST
Where
Dickinson County, 0.96 mi NE of Norway
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
45.788, -87.904

Several large oak trees were uprooted and yard furniture was overturned. Power outages and downed power lines were reported across the area as well.

Thunderstorm Wind, Dickinson

When
July 27, 7:30 PM CST to 7:32 PM CST
Where
Dickinson County, 0.96 mi E of Norway
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
45.780, -87.900

Four-inch diameter tree limbs along with other trees reported down just east of Norway. Minor damage to a shed was also reported.

Tornado, Dickinson

When
July 27, 7:34 PM CST to 7:35 PM CST
Where
Dickinson County, 0.84 mi WNW of Vulcan to 0.71 mi NW of Vulcan
Rating
EF0
Path length
0.33 mi
Path width
100 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
45.786, -87.885

The tornado touched down along 7th Avenue in the eastern sections of Norway and then crossed US-2 as it moved east northeastward towards Norway Mountain. The maximum wind speeds were estimated at 70 mph which made it a EF0 tornado. Several trees were knocked down or snapped off from the tornado. Some minor damage also occurred to structures from falling trees and tree limbs.

Tornado, Dickinson

When
July 27, 7:40 PM CST to 7:41 PM CST
Where
Dickinson County, 1.15 mi ENE of Vulcan to 1.15 mi WNW of Loretto
Rating
EF0
Path length
0.23 mi
Path width
90 yd
Property damage
$3,000
Reported by
NWS Storm Survey
Coordinates
45.785, -87.847

The EF0 tornado touched down in a wooded area about one mile northeast of Vulcan. The tornado was on the ground for about one-quarter mile and had a width of less than 100 yards. Numerous trees were uprooted and snapped off from this tornado as its peak winds were estimated at 70 mph.

Funnel Cloud, Dickinson

When
July 27, 7:49 PM CST to 7:51 PM CST
Where
Dickinson County, 1.46 mi NNE of Norway
Reported by
Law Enforcement
Coordinates
45.800, -87.910

Thunderstorm Wind, Menominee

When
July 27, 8:14 PM CST to 8:16 PM CST
Where
Menominee County, La Branch
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
45.880, -87.470

Numerous trees were reported down along the snowmobile/ATV trail in La Branche.

Thunderstorm Wind, Schoolcraft

When
July 27, 10:30 PM EST to 10:33 PM EST
Where
Schoolcraft County, 0.62 mi WSW of Ossawinamakee Beach
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.997, -86.292

A six-inch diameter tree limb was reported down on Birch Street near Indian Lake, MI. Storms also dumped three to four inches of rain between Manistique and Gulliver.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2010Every state in 2010This day in weather historyThe tornado archive for Michigan, 2010Warnings in Michigan, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254102, 254103, 254106, 254113, 254116, 254107, 254110, 254111.